• Vol. 32 No. 3, 403–407
  • 15 May 2003

A Case Series of Sotalol-induced Torsade de Pointes in Patients with Atrial Fibrillation – A Tale with a Twist

193



193 Views
27 Downloads

Download PDF

ABSTRACT

Introduction: Sotalol is a potent antiarrhythmic often used in patients with atrial fibrillation. However, it has been associated with a risk of provoking other potentially dangerous arrhythmias, especially if used in high doses and in patients with uncorrected electrolyte imbalance or impaired renal and cardiac function.

Clinical Picture: We present 4 patients with atrial fibrillation treated with sotalol who developed torsade de pointes due to marked prolongation of the QT interval. While 1 patient had renal failure, all had normal left ventricular function. One patient had been treated with sotalol for more than 10 months before developing torsade de pointes precipitated by hypokalaemia, while another had tolerated sotalol for a 3-month period before the drug was discontinued, and only developed torsade de pointes when the drug was restarted 2 years later. Significantly, the doses used in all patients were relatively low, in contrast to most other reported cases where higher doses were used.

Conclusion: As with all antiarrhythmic therapy, these cases illustrate the need for close follow-up of patients treated with sotalol, even if relatively low doses are used. In addition, patients who had previously tolerated the drug well are still susceptible to its proarrhythmic effects.


In the light of the Cardiac Arrhythmia Suppression Trial (CAST) which suggested that class I antiarrhythmics may be linked to an increase in mortality, attention has been turned towards the use of class III drugs for the management of both atrial and ventricular arrhythmias. While the adverse effects of amiodarone are numerous and multi-systemic, those of sotalol are few and mainly cardiac.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.